DOACs Not Associated With Increased Bleeding Risk Compared With Warfarin

Share this content:
The researchers found that over a median follow-up of 85.2 days, 3.3% of participants had a major bleed and 1.7% died.
The researchers found that over a median follow-up of 85.2 days, 3.3% of participants had a major bleed and 1.7% died.

HealthDay News — For patients with venous thromboembolism, direct oral anticoagulant (DOAC) use is not associated with increased risk of major bleeding or mortality within the first 90 days compared with warfarin use, according to a study published in the BMJ.

Min Jun, PhD, from the University of Calgary in Canada, and colleagues conducted a retrospective matched cohort study to examine the safety of DOAC vs warfarin use for treatment of venous thromboembolism. Data were included for 59,525 adults (12,489 DOAC users and 47,036 warfarin users) with a new diagnosis of venous thromboembolism.

The researchers found that over a median follow-up of 85.2 days, 3.3% of participants had a major bleed and 1.7% died. 

A similar risk was seen for major bleeding with DOAC and warfarin (pooled hazard ratio, 0.92; 95% confidence interval, 0.82 to 1.03); the direction of the association favored DOAC use. For DOAC vs warfarin, there was no difference in the risk of death (pooled hazard ratio, 0.99; 95% confidence interval, 0.84 to 1.16). Heterogeneity was not seen across centers, between patients with vs without chronic kidney disease, across age groups, or according to gender.

"Treatment with DOACs, compared with warfarin, was not associated with an increased risk of major bleeding or all-cause mortality in the first 90 days of treatment," the authors write.

Two authors disclosed ties to the pharmaceutical industry.

Reference

Jun M, Lix LM, Durand M, et al. Comparative safety of direct oral anticoagulants and warfarin in venous thromboembolism: multicentre, population based, observational study. BMJ. 2017 Oct 17;359:j4323

You must be a registered member of The Cardiology Advisor to post a comment.

Sign Up for Free e-Newsletters